Stevens-Johnson syndrome is a rare, serious disorder in which your skin and mucous membranes react severely to a medication or infection. Often, Stevens-Johnson syndrome begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed.
Stevens-Johnson syndrome presents a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications.
Recovery after Stevens-Johnson syndrome can take weeks to months, depending on the severity of your condition. If your doctor determines that your case of Stevens-Johnson syndrome was caused by medication, you'll need to permanently avoid the medication and all others related to it.
Apr. 09, 2011
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home/index.html. Accessed Dec. 13, 2010.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home/index.html. Accessed Dec. 13, 2010.
- Evans J. Topical treatment protocol for Stevens-Johnson syndrome and toxic epidermal necrolysis. Journal of Wound Ostomy & Continence Nursing. 2009;36:509.
- Hazin R, et al. Derm diagnoses you can't afford to miss. The Journal of Family Practice. 2009;58:298.
- Knowles S, et al. Clinical risk management of Stevens-Johnson syndrome/toxic epidermal necrolysis spectrum. Dermatologic Therapy. 2009;22:441.
- Ward KE, et al. Severe adverse skin reactions to nonsteroidal anti-inflammatory drugs: A review of the literature. American Journal of Health-System Pharmacy. 2010;67:206.
- Usatine RP, et al. Dermatologic emergencies. American Family Physician. 2010;82:773.